Pulmonary reactions to chemotherapeutic agents: The ‘chemotherapy lung’

Fabien Maldonado, Andrew Harold Limper

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Since the discovery in the 1940s that nitrogen mustard, a chemical warfare agent, could be effective in the treatment of non-Hodgkin’s lymphoma, chemotherapeutic agents have been increasingly used for the treatment of a variety of neoplastic and inflammatory conditions. These compounds encompass a heterogeneous group of medications with various mechanisms of action, which are frequently responsible for significant adverse reactions, occasionally requiring discontinuation of therapy. It is estimated that as many as 10-20 per cent of patients undergoing some type of chemotherapy will develop respiratory symptoms during the course of treatment.1,2 These adverse effects may represent a real diagnostic challenge for the clinician as the clinical expression of these reactions can vary considerably between agents and between individual patients. Although the overall mortality rate of chemotherapy-associated lung toxicity is difficult to determine, it has been estimated that respiratory complications, including opportunistic infections secondary to immunosuppression, may be fatal in as many as 3 per cent of patients receiving chemotherapeutic agents.3,4 The diagnosis of chemotherapy-induced lung toxicity virtually always remains one of exclusion.5 The various presentations are rarely specific enough to be readily linked to a particular aetiological agent.1,6 Furthermore, patients undergoing intensive therapy for malignancy are frequently substantially immunosuppressed, either from the chemotherapy itself or as a consequence of their underlying condition. These patients represent easy targets for a host of opportunistic infections. Atypical presentations of infections caused by patients. In addition, the use of combination chemotherapy generally further complicates the identification of the responsible medication. In many clinical settings it may be exceedingly difficult to implicate one agent over another. Finally, the timeframe that characterizes chemotherapy-induced lung toxicity is highly variable and its onset may be delayed considerably. Most often, respiratory complications from chemotherapy typically occur in a subacute fashion, with symptom onset several months after the initiation of chemotherapy. On the other hand, cases of drug-induced hypersensitivity reactions in the lungs may present earlier, frequently within days to weeks after the initiation of therapy. These factors often lead to significant clinical confusion, especially since adverse drug reactions may also coexist with infection or neoplastic involvement of the lungs. Therefore, the diagnosis of chemotherapy-associated lung disease must generally remain a diagnosis of exclusion. It can usually only be established after all alternative diagnoses have been carefully excluded. Nonetheless, carefully establishing a definite or presumptive diagnosis of chemotherapy-associated lung disease is critical, since it often leads to profound changes in patient management, with discontinuation of the drug and, sometimes, administration of prednisone or other anti-inflammatory agents.

Original languageEnglish (US)
Title of host publicationDrug-Induced and Iatrogenic Respiratory Disease
PublisherCRC Press
Pages133-145
Number of pages13
ISBN (Electronic)9781444128697
ISBN (Print)9780340809730
StatePublished - Jan 1 2010

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Environmental Science(all)

Fingerprint Dive into the research topics of 'Pulmonary reactions to chemotherapeutic agents: The ‘chemotherapy lung’'. Together they form a unique fingerprint.

  • Cite this

    Maldonado, F., & Limper, A. H. (2010). Pulmonary reactions to chemotherapeutic agents: The ‘chemotherapy lung’. In Drug-Induced and Iatrogenic Respiratory Disease (pp. 133-145). CRC Press.